Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 1998, 3:22 PM MDT for El Paso County, Colorado. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1998, 3:22 PM MDT (21:22 UTC)
- Expired
- Jul 3, 1998, 3:55 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:25 PM MDT | Hail 1 | Colorado Spgs, CO | |
| Jul 3, 3:28 PM MDT | Hail 0.75 | Colorado Spgs, CO | |
| Jul 3, 3:30 PM MDT | Hail 0.75 | Colorado Spgs, CO | |
| Jul 3, 3:31 PM MDT | Hail 0.75 | Colorado Spgs, CO | |
| Jul 3, 3:32 PM MDT | Hail 0.75 | Colorado Spgs, CO | |
| Jul 3, 3:37 PM MDT | Tornado F0 | Colorado Spgs, CO | A brief tornado touched down at Henry Elementary School on the east side of Colorado Springs. A heating unit on the roof was knocked over, opening a large hole in the roof. Heavy rain then came in through the roof and caused some minor flood damage in the sc |
| Jul 3, 3:58 PM MDT | Hail 0.75 | Colorado Spgs, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 226 J/kg
- Mixed-layer CIN
- -385 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
623 WUUS1 KPUB 032123 SVRPUB COC041-032155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 322 PM MDT FRI JUL 3 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 355 PM MDT * AT 319 PM MDT...RADAR SHOWED A SEVERE STORM 5 MILES NORTHEAST OF DOWNTOWN COLORADO SPRINGS MOVING SOUTHWEST AT 10 MPH. SOME LOCATIONS AFFECTED WILL BE MOVING ACROSS COLORADO SPRINGS THROUGH 340 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. LW/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:41 PM MDT, 41 minutes earlier.
Area forecast discussion, Jul 3, 2:41 PM MDT, 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 241 PM MDT FRI JUL 3 1998 FORECAST CHALLENGES TONIGHT INCLUDE THUNDERSTORM CHANCES AND MIN TEMPERATURES. ATMOSPHERE IS SHOWING CHARACTERISTICS OF AN EARLY MONSOON. SATELLITE PICTURES SHOW MOISTURE STREAMING UP FROM THE SOUTH. WINDS ARE LIGHT...PRECIPITABLE WATER IS RUNNING FROM 130 TO 140 PERCENT OF NORMAL. ALL ARE CHARACTERISTIC OF A MONSOONAL AIRMASS. SO...WILL EXPECT WHAT YOU EXPECT WHEN YOU HAVE MONSOON IN EFFECT. THAT IS TOO SAY...LOCAL HEAVY RAINFALL...BRIEF GUSTS OF WIND AND LITTLE SIGNIFICANT HAIL. NO APPARENT SUPPORT IN THE UPPER LEVELS WILL LIMIT AREAL THUNDERSTORM COVERAGE TO SCATTERED IN THE MOUNTAINS AND WIDELY SCATTERED ELSEWHERE. OVERNIGHT LOWS WILL BE SOMEWHAT OF A CHALLENGE. EXPECT MOS WILL DO OK...EXCEPT AT PUEBLO WHERE IT IS LIKELY ONCE AGAIN TOO HIGH. WILL FORECAST OVERNIGHT LOWS TO BE WITHIN A FEW DEGREES OF MOS GUIDANCE STATS.
In the hours before
Special weather statement, Jul 3, 12:10 PM MDT, 3 hours 12 minutes before
COZ060>081-040600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT FRI JUL 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER OVER THE PAST FEW DAYS...THE FLOW OVER COLORADO HAS TURNED MORE SOUTHERLY...ALLOWING MODIFIED TROPICAL AIR TO WORK ITS WAY NORTH INTO COLORADO. THIS HAS GREATLY INCREASED THE AMOUNT OF MOISTURE AVAILABLE FOR PRECIPITATION. PRECIPITABLE WATER IS NOW RUNNING 130 TO 140 PERCENT OF NORMAL ACROSS SOUTHERN COLORADO. THIS MEANS THAT THUNDERSTORMS ARE AGAIN LIKELY. THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN. THIS IS DUE IN PART TO AVAILABLE MOISTURE BUT IT IS ALSO DUE TO LIGHT ATMOSPHERIC WINDS. STORMS FORMING TODAY COULD DROP HEAVY AMOUNTS OF RAIN OVER SMALL AREAS FOR EXTENDED PERIODS OF TIME. THIS COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IN STEEP...ROCKY TERRAIN THAT IS OFTEN SUBJECT TO RAPID RUNOFF. WHILE SOME STORMS COULD PRODUCE LARGE HAIL TODAY...THIS DOES NOT APPEAR TO BE A WIDESPREAD THREAT. FREEZING LEVELS ARE NOW OVER 16000 FEET WHICH MEANS THAT THE ATMOPSHERE IS PROBABLY TOO WARM TO SUPPORT MUCH LARGE HAIL. HOWEVER...A FEW OF THE STRONGER STORMS COULD STILL DROP SOME LARGE HAIL. GUSTY WINDS ARE ALSO POSSIBLE WITH STORMS TODAY...BUT THE AMOUNT OF MOISTURE IN THE ATMOPSHERE SHOULD KEEP MOST GUSTS BELOW 40 MPH. SPOTTER ACTIVATION IS NOT PRESENTLY ANTICIPATED DUE TO THE LIMITED THREPAT FOR SEVERE WEATHER. HOWEVER...SHOULD A LARGE...HEAVY RAIN PRODUCING THUNDERSTORM APPEAR TO POSE A THREAT OF FLOODING...SPOTTER ACTIVATION MAY BE REQUESTED ON SHORT NOTICE. LW
Special weather statement, Jul 3, 12:10 PM MDT, 3 hours 12 minutes before
COZ060>081-040600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT FRI JUL 3 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER OVER THE PAST FEW DAYS...THE FLOW OVER COLORADO HAS TURNED MORE SOUTHERLY...ALLOWING MODIFIED TROPICAL AIR TO WORK ITS WAY NORTH INTO COLORADO. THIS HAS GREATLY INCREASED THE AMOUNT OF MOISTURE AVAILABLE FOR PRECIPITATION. PRECIPITABLE WATER IS NOW RUNNING 130 TO 140 PERCENT OF NORMAL ACROSS SOUTHERN COLORADO. THIS MEANS THAT THUNDERSTORMS ARE AGAIN LIKELY. THE MAIN THREAT FROM STORMS TODAY WILL BE HEAVY RAIN. THIS IS DUE IN PART TO AVAILABLE MOISTURE BUT IT IS ALSO DUE TO LIGHT ATMOSPHERIC WINDS. STORMS FORMING TODAY COULD DROP HEAVY AMOUNTS OF RAIN OVER SMALL AREAS FOR EXTENDED PERIODS OF TIME. THIS COULD LEAD TO LOCALIZED FLOODING...ESPECIALLY IN STEEP...ROCKY TERRAIN THAT IS OFTEN SUBJECT TO RAPID RUNOFF. WHILE SOME STORMS COULD PRODUCE LARGE HAIL TODAY...THIS DOES NOT APPEAR TO BE A WIDESPREAD THREAT. FREEZING LEVELS ARE NOW OVER 16000 FEET WHICH MEANS THAT THE ATMOPSHERE IS PROBABLY TOO WARM TO SUPPORT MUCH LARGE HAIL. HOWEVER...A FEW OF THE STRONGER STORMS COULD STILL DROP SOME LARGE HAIL. GUSTY WINDS ARE ALSO POSSIBLE WITH STORMS TODAY...BUT THE AMOUNT OF MOISTURE IN THE ATMOPSHERE SHOULD KEEP MOST GUSTS BELOW 40 MPH. SPOTTER ACTIVATION IS NOT PRESENTLY ANTICIPATED DUE TO THE LIMITED THREPAT FOR SEVERE WEATHER. HOWEVER...SHOULD A LARGE...HEAVY RAIN PRODUCING THUNDERSTORM APPEAR TO POSE A THREAT OF FLOODING...SPOTTER ACTIVATION MAY BE REQUESTED ON SHORT NOTICE. LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 3:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jul 3, 4:45 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.